MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 8; DXE

PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 8; DXE
Catalog Number SEP8
Medical Device Problem Codes Entrapment of Device (1212); Stretched (1601); Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2017-00512, 3005168196-2017-00513.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right common femoral vein using indigo system separator 8 (sep8) and indigo system aspiration catheter 8 (cat8) devices.During the procedure, while in use with a cat8, the distal tip of the sep8 became lodged in the chronic, organized clot in the target vessel.While the sep8 was being retracted, the soft wire distal to the bulb stretched.The physician did not mention resistance but the sep8 tip could be seen buckling against the thrombus.The sep8 was removed and the physician continued the procedure using a new sep8.While removing the new sep8 after completing a pass, the bulb of the sep8 was pulled off the wire and remained within the rotating hemostasis valve (rhv).The physician did not mention resistance while removing the sep8.The cat8 was then removed to be flushed.While an angiogram was being performed, the nurse was looping the cat8 to store on the trolley and inadvertently kinked the cat8 at the mid-shaft.Therefore, the procedure was completed using a combination of direct aspiration as well as a selection of wires to agitate the thrombus through a new cat8.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the indigo system separator 8''s (sep8) core wire was fractured approximately 150.0 cm from the proximal end of the sep8, just distal to the bulb.The bulb was intact with the sep8 delivery wire.The platinum wire was unraveled, but not fractured, and the distal atraumatic tip was hanging off the distal end of the sep8.Conclusions: evaluation of the first sep8 revealed that the core wire was fractured and the platinum wire was unraveled, but the bulb and distal atraumatic tip were not separated from the rest of the sep8.Fracture of the core wire may have occurred due to forceful advancement of the sep8 against a chronic, organized clot, and may allow the platinum wire to unravel.Evaluation of the second sep8 revealed that the core wire was fractured, the platinum wire was unraveled, and the bulb was separated from the rest of the sep8.This damage likely occurred due to retraction of the sep8 through a closed rotating hemostasis valve (rhv) valve.The distal atraumatic tips of both sep8''s were not separated from the rest of the sep8''s.The indigo system aspiration catheter 8 (cat8) mentioned in the complaint was not returned for evaluation.Penumbra separators and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
INDIGO SYSTEM SEPARATOR 8
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6449553
Report Number3005168196-2017-00511
Device Sequence Number658107
Product Code DXE
UDI-Device Identifier00814548016153
UDI-Public00814548016153
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K161523
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/30/2018
Device Catalogue NumberSEP8
Device Lot NumberF65540
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/04/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/03/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/31/2017
Supplement Report FDA Received Date05/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age50 YR